On the equivalence of rational expectations equilibrium with perfect Bayesian equilibrium

  • Cheng-Zhong Qin
  • Xintong YangEmail author
Research Article


A sequential variation of the Arrow–Debreu abstract economy is developed to closely capture the timing of moves of the Walrasian general equilibrium model. Instead of inducing a pseudo- game, the extensive form game of our sequential variation is well defined. It is shown that when information is symmetric, Walrasian equilibrium allocations are equivalent to subgame-perfect equilibrium allocations. When information is asymmetric, rational expectations equilibrium allocations are shown to be equivalent to perfect Bayesian equilibrium allocations. These results are useful for understanding and characterizing Walrasian and rational expectations equilibrium allocations.


Abstract economy Perfect Bayesian equilibrium Rational expectations equilibrium Subgame-perfect equilibrium Walrasian equilibrium 

JEL Classification

D50 D51 



We gratefully acknowledge helpful comments and suggestions from Zhiwei Liu, Xinxi Song, and participants at 2017 Nanjing International Conference on Game Theory and the Fourth Microeconomics Workshop, 2018 SAET Conference, and 2018 ISEM Workshop on Economics and Finance. We are also very grateful to Dionysius Glycopantis, the editor, and a referee for their constructive comments and suggestions that have greatly improved the paper. Financial support from the National Natural Science Foundation of China (Grant No. 71472110) is gratefully acknowledged.


  1. Allen, B.: Generic existence of completely revealing equilibria for economies with uncertainty when prices convey information. Econometrica 49(5), 1173–1199 (1981)CrossRefGoogle Scholar
  2. Arrow, K.J., Debreu, G.: Existence of an equilibrium for a competitive economy. Econometrica 22(3), 265–290 (1954)CrossRefGoogle Scholar
  3. De Castro, L.I., Yannelis, N.C.: Ambiguity Aversion Solves the Conflict between Efficiency and Incentive Compatibility. Working Paper (2008)Google Scholar
  4. De Castro, L.I., Liu, Z., Yannelis, N.C.: Ambiguous implementation: the partition model. Econ. Theory 63(1), 233–261 (2017). CrossRefGoogle Scholar
  5. De Castro, L.I., Pesce, M., Yannelis, N.C.: A New Approach to the Rational Expectations Equilibrium: Existence, Optimality and Incentive Compatibility. Working Paper (2018)Google Scholar
  6. Debreu, G.: A social equilibrium existence theorem. Proc. Natl. Acad. Sci. 38(10), 886–893 (1952)CrossRefGoogle Scholar
  7. Duffie, D., Sonnenschein, H.: Arrow and general equilibrium theory. J. Econ. Lit. 27(2), 565–598 (1989)Google Scholar
  8. Fudenberg, D., Tirole, J.: Perfect Bayesian equilibrium and sequential equilibrium. J. Econ. Theory 53(2), 236–260 (1991)CrossRefGoogle Scholar
  9. Glycopantis, D., Yannelis, N.C.: The maximin equilibrium and the PBE under ambiguity. Econ. Theory Bull. 6, 1–17 (2018)CrossRefGoogle Scholar
  10. Glycopantis, D., Muir, A., Yannelis, N.C.: On extensive form implementation of contracts in differential information economies. Econ. Theory 21(2–3), 495–526 (2003). CrossRefGoogle Scholar
  11. Glycopantis, D., Muir, A., Yannelis, N.C.: Non-implementation of rational expectations as a perfect Bayesian equilibrium. Econ. Theory 26(4), 765–791 (2005). CrossRefGoogle Scholar
  12. Ichiishi, T.: Game Theory for Economic Analysis. Academic Press, London (1983)Google Scholar
  13. Kreps, D.M.: A note on fulfilled expectations equilibria. J. Econ. Theory 14, 32–43 (1977)CrossRefGoogle Scholar
  14. Liu, Z.: A note on the welfare of the maximin rational expectations. Econ. Theory Bull. 2(2), 213–218 (2014)CrossRefGoogle Scholar
  15. Liu, Z.: Implementation of maximin rational expectations equilibrium. Econ. Theory 62(4), 813–837 (2016). CrossRefGoogle Scholar
  16. Mas-Colell, A., Whinston, M.D., Green, J.R.: Microeconomic Theory. Oxford University Press, Oxford (1995)Google Scholar
  17. Rubinstein, M.: Securities market efficiency in an Arrow–Debreu economy. Am. Econ. Rev. 65(5), 812–824 (1975)Google Scholar
  18. Schmeidler, D.: Equilibrium points of nonatomic games. J. Stat. Phys. 7(4), 295–300 (1973)CrossRefGoogle Scholar
  19. Shafer, W., Sonnenschein, H.: Equilibrium in abstract economies without ordered preferences. J. Math. Econ. 2(3), 345–348 (1975)CrossRefGoogle Scholar
  20. Tian, G.: Existence of equilibrium in abstract economies with discontinuous payoffs and non-compact choice spaces. J. Math. Econ. 21(4), 379–388 (1992)CrossRefGoogle Scholar
  21. Yannelis, N.C.: Debreu’s social equilibrium theorem with asymmetric information and a continuum of agents. Econ. Theory 38(2), 419–432 (2009). CrossRefGoogle Scholar
  22. Yannelis, N.C., Prabhakar, N.D.: Existence of maximal elements and equilibria in linear topological spaces. J. Math. Econ. 12(3), 233–245 (1983)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute for Social and Economic ResearchNanjing Audit UniversityNanjingChina
  2. 2.Department of EconomicsUniversity of California at Santa BarbaraSanta BarbaraUSA
  3. 3.International School of Economics and ManagementCapital University of Economics and BusinessBeijingChina

Personalised recommendations